Pennsylvania, 2013Flash Flood in Pennsylvania, August 9, 2013
August 9, 2013 · NWS PHI · 1 event in 1 county or zone
A surface trof helped trigger showers and thunderstorms with torrential downpours during the morning of the 9th in the Poconos and Monroe County in particular. Doppler Radar storm total estimates reached 2 to 6 inches in the southeastern two-thirds of Monroe County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trof helped trigger showers and thunderstorms with torrential downpours during the morning of the 9th in the Poconos and Monroe County in particular. Doppler Radar storm total estimates reached 2 to 6 inches in the southeastern two-thirds of Monroe County. This caused flash flooding of smaller streams as well as poor drainage flooding. The runoff from the heavy rain caused the Delaware River water levels to be higher than average. The next day (the 10th) a 30-year-old man drowned in the river while tubing with about 10 other people off of Kingwood in Hunterdon County. They were tubing across the river toward Tinicum in Bucks County when he went into the river. Investigators say he was about fifteen feet from the shoreline when he fell off the tube and went missing. Divers searching for the body over the next week were hampered by the high water levels and poor visibilities and additional heavy rain. His body was apparently found on August 31st on a small island in the Delaware River. Lower Makefield (Bucks County) police were called to a report of a body on an island one mile north of the Calhoun Street Bridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 9, 6:56 AM EST, 49 minutes earlier.
Area forecast discussion, Aug 9, 6:56 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
756 AM EDT FRI AUG 9 2013
.SYNOPSIS...
A COLD FRONT WILL SLOWLY APPROACH FROM THE WEST TODAY AND MOVE THROUGH
THE REGION BY EARLY SATURDAY. THIS FRONT WILL THEN STALL TO OUR
SOUTH THROUGH MONDAY. A FEW WAVES OF LOW PRESSURE MAY MOVE ALONG
THIS BOUNDARY FOR THE EARLY PART OF THE WEEK. ANOTHER COLD FRONT
WILL CROSS THE REGION FROM THE WEST AROUND TUESDAY, FOLLOWED BY AN
AREA OF HIGH PRESSURE FOR WEDNESDAY AND THURSDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A FLASH FLOOD WATCH WILL BE ISSUED FOR OUR NORTHERN COUNTIES WHERE
HEAVIER RAIN HAS FALLEN OVERNIGHT ALREADY AND ARE MOST SUSCEPTIBLE
TO LARGER SCALE FLOODING THE REST OF TODAY.
TODAY'S WEATHER WILL PROBABLY BE THE POOREST OF THE WEEK WITH A SLOW
MOVING FRONT EXPECTED TO APPROACH AND INTERACT WITH THIS WARM HUMID
AIR MASS IN PLACE. WINDS WILL SLOWLY INCREASE TODAY AND ROUNDS OF
SHOWERS/TSTMS ARE EXPECTED TO IMPACT THE REGION.
ONE BATCH OF RAINS ACROSS NE PA AND NRN NJ EARLY THIS MORNING WILL
MOVE NORTH/EAST OF THE AREA AFTER DAWN. THE MODELS INDICATE MORE
SHOWERS/TSTMS BLOSSOMING LATER THIS MORNING AND PERSISTING INTO THE
EVENING. WE DO NOT EXPECT A WIDESPREAD SVR OUTBREAK TODAY...BUT ANY
TSTMS WILL BE CAPABLE OF STRONG WINDS GUSTS AND DECENT DOWNPOURS.
WE GENERALLY WENT ALONG WITH THE MAV MOS/PERSISTENCE COMBO WITH
HIGHS EXPECTED TO REACH MID/UPPER 80S SOUTH AND LOW TO MID 80S
NORTH/CENTRAL AREAS. WINDS...MOSTLY SOUTH/SOUTHWEST 10 TO 15
MPH...G20 THIS AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
THE FRONT WILL CONTINUE CROSSING THE AREA TONIGHT. POPS DECREASE
FROM NORTH TO SOUTH AND THE NIGHT PROGRESSES. WINDS SHIFT TO WRLY
THEN NWRLY OVERNIGHT AND DRIER AIR BEGINS TO ARRIVE OVER THE AREA.
IT MAY TAKE UNTIL AFTER DAWN SAT TO BEGIN MIXING THE DRIER AIR DOWN.
OVERNIGHT LOW TEMPS TONIGHT WILL RANGE FROM THE LOW 60S ACROSS THE
NORTH TO THE LOW 70S OVER THE SOUTH...WHERE THE FRONT WILL CROSS
LATE.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
AT THE START OF THE EXTENDD PD, THE AFOREMENTIONED CDFNT WILL BE
OFF THE CST AND ALL OF THE MDL GUID IS IN REASONABLE AGREEMENT
THAT SAT SHOULD BE MOSTLY IF NOT ALL DRY. IF THERE IS TO BE ANY
LINGERING PRECIP, IT WILL BE EARLY AND ACRS THE S. FOR NOW, WILL
JUST KEEP SOME VERY LOW POPS ACRS SRN AREAS EARLY AND THIS COULD
END UP BEING OVERDONE.
HIGH PRESSURE THEN BUILD IN BEHIND THE FRONT, WHICH WILL REMAIN
STALLED S OF THE REGION AND SUNDAY LOOKS PREDOMINANTLY DRY AS
WELL. SOME OF THE GUID IS INDICATING SOME POPS OVER THE EXTREME
SRN AREAS, WHILE OTHER GUID KEEPS THE POPS S OF THE CWA. SINCE THE
GFS (THE GUID WITH THE MOST NWD EXTENT) OFTEN OVERDOES ITS PRECIP
FIELD, AM INCLINED TO GO WITH THE OTHER SOLNS ATTM, BUT MAY NEED
TO INCREASE POPS LATER ON SUN ACRS THE S IF OTHER GUID COMES INTO
AGREEMENT.
BY MON, BOTH THE ECMWF AND GFS WANT TO BRING A WEAK LOW TO THE S
AND AGAIN ITS A QUESTION OF HOW FAR N ANY PRECIP WOULD COME. ONCE
AGAIN, THE GFS HAS A FURTHER N EXTENT, BUT BOTH MDLS INDICATE A
STRONGER LOW, SO HAVE BOUGHT OFF ON A MORE NRN EXTENT THIS TIME
AND BROUGHT SOME LOW POPS EVERYWHERE, BUT THIS IS LOW CONFIDENCE.
BY TUE, A CDFNT WILL BE APPROACHING FROM THE W AND WILL CROSS THE
REGION BY TUE NIGHT. THIS LOOKS TO BE OUR BEST CHC OF RAIN.
BEHIND THE CFP, HIGH PRESSURE WILL BUILD DOWN FROM THE NRN PLAINS
AND BRING DRY WX FOR WED AND THU.
TEMPS LOOK TO BE AT OR SLIGHTLY ABOVE NRML THRU MIDWEEK AND THEN
WILL BE A TAD BELOW NRML BEHIND THE TUE FROPA AS THE HIGH BUILDS
IN, DEW POINTS WILL BE QUITE PLEASANT FOR MID AUGUST THOUGH.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
PLENTY OF MVFR/IFR CONDITIONS ACROSS THE TERMINALS EARLY THIS
MORNING. THE SOUTHERLY FLOW OF HUMID AIR AND SEVERAL WEAK S/W MOVING
THROUGH THE FLOW WILL KEEP PLENTY OF SHOWERS ACROSS THE REGION TODAY
WITH THE AREAS NORTH/WEST BEING FAVORED EARLY AND THEN THE DEL
VALLEY AND SRN AREAS LATER THIS AFTERNOON. TSTMS ARE ALSO EXPECTED
MOSTLY THIS AFTERNOON AND EARLY EVENING. A COLD FRONT WILL CROSS THE
AREA LATER TODAY AND TONIGHT WITH IMPROVING CONDITIONS ARRIVING
BEHIND IT FRI NIGHT.
MOST MODELS ARE INDICATING ONE BATCH OF SHOWERS EARLY THIS MORNING
ACROSS THE NORTH...THEN MORE DURING THE MORNING NORTH/CENTRAL
FOLLOWED BY A BREAK THIS AFTERNOON...THEN MORE SCT TSTMS LATER THIS
AFTERNOON AND EVENING WITH THE FRONT. WE HAVE BLENDED THIS IN WITH
SOME INPUT FROM THE EARLIER TAFS TO ARRIVE AT A LOW-MOD CONFID FCST.
LIKE YDAY...WE WILL HOLD OFF ON TRYING TO TIME TSTMS TODAY AND LET
THE DAY SHIFT TRY TO GET A BETTER HANDLE ON IT. I COULD INSERT SOME
IN THE 12Z TAFS IF CONDITIONS LOOK MORE FAVORABLE LATER.
OUTLOOK...
SAT THROUGH MON...THERE COULD BE SOME LINGERING LOWER CIGS EARLY
SAT, ESPECIALLY ACRS THE S, OTHERWISE...MAINLY VFR CONDITIONS
EXPECTED. ISOLATED SHWRS/TSTMS REMAIN POSSIBLE, ESPECIALLY MONDAY.
HIGH CONFIDENCE.
TUES...VFR TO POSSIBLE MVFR AT TIMES WITH SCATTERED SHWRS/TSTMS
POSSIBLE AS CDFNT CROSSES THE REGION FROM W TO E. WNDSHFT WITH
CFP. MDT TO HIGH CONFIDENCE.
&&
.MARINE...
WINDS AND SEAS WILL SLOWLY BUILD TODAY AS THE LOW PRESSURE SYSTEM TO
THE NORTH AND ITS ATTACHED FRONT BEGIN TO MOVE TOWARD THE AREA. IT
APPEARS THAT THERE WILL BE A WEAK INVERSION IN PLACE TODAY...BUT
PROBABLY ENOUGH MIXING TO ALLOW SOME OF THE LOW LEVEL WINDS (AROUND
30 KTS) TO CREATE SOME GUSTS ACROSS THE NRN COASTAL WATERS. SEAS
ACROSS THESE AREAS MAY BUILD TO 5 FT...SO WE WILL RAISE THE SCA FLAG
FOR THE 12Z TO 00Z PERIOD TO COVER THESE ENHANCED CONDITIONS. SCT
SHOWERS/TSTMS EXPECTED ON ALL WATERS TODAY WITH LOCALLY HIGHER
WINDS/SEAS. TONIGHT...THE COLD FRONT WILL CROSS THROUGH WITH SCAT
SHOWERS/TSTMS EARLY THEN IMPROVING CONDITIONS. WINDS SHIFT TO WRLY
TONIGHT THEN NW BY MORNING.
OUTLOOK...
A COLD FRONT WILL BE TRACKING ACROSS THE CSTL WATERS, EVENTUALLY
STALLING TO OUR SOUTH THROUGH MON. SEAS ARE EXPECTED TO GENL BE IN
THE 2 TO 3 FT RANGE WITH SUSTAINED WINDS GENLY UNDER 10 KT AND
GUSTS UNDER 15 KT, SO SUB-ADVISORY CONDS ARE EXPECTED THRU THE PD.
&&
.HYDROLOGY...
FLASH FLOOD WATCH FOR NORTHERN COUNTIES. UP TO 4 INCHES OF RAIN HAS
FALLEN OVERNIGHT LEAVING THIS AREA MORE SUSCEPTIBLE TO FLOODING
TODAY. ELSEWHERE WHILE THERE IS A LOWER CHANCE, ITS NOT A ZERO
CHANCE, BUT THE MESOSCALE MODELS ARE SHOWING PROGRESSION OF THE
CONVECTIVE SYSTEMS LATER TODAY WHICH GIVEN THE HIGHER FLASH FLOOD
GUIDANCE AND THE LACK OF HEAVIER RAIN OVERNIGHT GIVES THE REST OF
THE AREA MORE OF AN ABILITY TOP ABSORB HEAVY RAIN.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR PAZ054-055-061-062.
NJ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NJZ001-007>010.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ450-
451.
&&
SYNOPSIS...NIERENBERG
NEAR TERM...GIGI/O'HARA
SHORT TERM...O'HARA
LONG TERM...NIERENBERG
AVIATION...NIERENBERG/O'HARA
MARINE...NIERENBERG/O'HARA
HYDROLOGY...GIGIHazardous weather outlook, Aug 9, 6:59 AM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
759 AM EDT FRI AUG 9 2013
NJZ001-007>010-PAZ054-055-061-062-101200-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-LEHIGH-
NORTHAMPTON-
759 AM EDT FRI AUG 9 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
DOWNPOURS TODAY MAY RESULT IN SOME AREAS OF FLASH FLOODING. IN
ADDITION, SCATTERED THUNDERSTORMS COULD PRODUCE LOCALLY GUSTY
WINDS ESPECIALLY IN THE AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001>004-MDZ008-012-015-019-020-NJZ012-013-015>023-027-PAZ060-070-
071-101>106-101200-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-SOUTHEASTERN BURLINGTON-BERKS-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
759 AM EDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
DOWNPOURS TODAY MAY RESULT IN SOME AREAS OF URBAN AND SMALL STREAM
FLASH FLOODING. IN ADDITION, SCATTERED THUNDERSTORMS COULD PRODUCE
LOCALLY GUSTY WINDS ESPECIALLY IN THE AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NJZ014-024>026-101200-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
759 AM EDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.
DOWNPOURS TODAY MAY RESULT IN SOME AREAS OF URBAN AND SMALL STREAM
FLASH FLOODING. IN ADDITION, SCATTERED THUNDERSTORMS COULD PRODUCE
LOCALLY GUSTY WINDS ESPECIALLY IN THE AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-101200-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
759 AM EDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS ESPECIALLY IN THE
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Monroe
- When
- August 9, 7:45 AM EST to 11:30 AM EST
- Where
- Monroe County, 2.94 mi SW of Long Pond to 3.64 mi SW of Sun Vly
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 41.020, -75.510
Thunderstorms with torrential downpours caused poor drainage as well as small stream flash flooding in Monroe County. Doppler Radar storm total estimates reached between 3.5 and 6.0 inches in an axis from Chestnuthill and Tunkhannock Townships northeastward through Price and Middle Smithfield Townships. Measured event precipitation totals included 3.29 inches in Stroudsburg, 3.02 inches in Reeders, 2.57 inches in McMichaels and 2.52 inches in East Stroudsburg.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Colorado, August 9, 20131 death · 3 injured · $2.0 million · 2 events
- Wildfire in Idaho, August 9 to 31, 2013$1.0 million · 1 event
- Lightning Strike in Alabama, August 9, 2013$775,000 · 1 event
- Flash Flooding and Flood in Massachusetts, August 9, 20133 injured · $66,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, August 9, 2013$100,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 9 to 10, 2013$45,000 · 1.25 in hail · 12 events
- Damaging Winds and Lightning Strike in Florida, August 9, 2013$54,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Illinois, August 9, 2013$50,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Montana, August 9, 2013$36,000 · 52 kt wind · 8 events
- Flash Flood in Connecticut, August 9, 2013$30,000 · 1 event
- Damaging Winds in Oklahoma, August 9, 2013$20,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Wyoming, August 9, 2013$17,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475224.